Kansas, 2020

Ice Storm in Kansas, January 16 to 17, 2020

January 16 to 17, 2020 · NWS DDC · 11 events in 10 counties and zones

A shortwave trough pushed from the southwest across much of the area and combined with a retreating warm front. That set the stage for a shallow warm layer just above the surface resulting in a freezing rain event for many counties.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough pushed from the southwest across much of the area and combined with a retreating warm front. That set the stage for a shallow warm layer just above the surface resulting in a freezing rain event for many counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 16, 3:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 16, 3:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
357 PM CST Thu Jan 16 2020

.SHORT TERM...(This evening through Friday)
Issued at 355 PM CST Thu Jan 16 2020

The magnitude of cold airmass and cloud cover has kept temperatures
colder than some of the recent models and forecasts had for today,
and perhaps the area around Elkhart may be the only areas that
briefly see temperatures above freezing this afternoon before
diurnal curve has an effect. Radar already showing the elevated
echos across far western Kansas with most of precip likely
evaporating under the 10 to 15 + degree dew point depressions.
Liberal was reporting already, so the first round of light Pcpn may
be seen along the state line south of highway 400 before the
advisory timeframe begins by 5 pm.

No significant changes we're made to the current forecast for
tonight's sleet an freezing rain event. Models have consistently
indicated initial possibility for snow and sleet with a turn to a
deeper warm layer and high certainty for widespread freezing rain.
Total liquid precipitation of converted to ice would be in the
warning criterion range, however the rain rates, (low snow to
liquid ratios) coupled withe the NAM/HiRES models consistent with
wind speeds below 10 knots for until the end of the event would
generally negate the drop shedding that typically leads to higher
ice accretion. The timing of the winter weather advisory was moved
up a couple of hours to be in effect now as some light perception
has begun.

.LONG TERM...(Friday night through Thursday)
Issued at 355 PM CST Thu Jan 16 2020

Gusty northwest winds will return on Friday which will create some
downslope and much greater potential for highs in the upper 50s and
60s in the far west and cooler 40s in central Kansas as the clouds
take much of the day to clear.  By saturday , broad high pressure
should dominate the region, followed by reinforcing surface high
pressure from the northern Plains. This should relegate high
temperatures to the 40s for most of the week. The next precipitation
producing wave in the EC model moves though mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1111 AM CST Thu Jan 16 2020

A rapid onset of wintry mix of precipitation is likely by late
afternoon across the southwest sections of the forecast area. Sleet
of freezing rain showers could develop as early as 00 UTC with IFR
ceilings moving out of the panhandles and overspreading all the
terminals terminals in the 03 to 06 timeframe. Periods of freezing
rain will then prevail during the  overnight hours before the warm
conveyor precipitation belt lifts eastward out of the area into
central Kansas likely between 09 and 12 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  47  27  44 /  90  30   0   0
GCK  26  52  25  45 /  80  10   0   0
EHA  29  59  24  46 /  70   0   0   0
LBL  28  57  23  45 /  80  10   0   0
HYS  26  42  26  43 /  90  50  10   0
P28  30  44  29  45 / 100  80   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST /8 AM MST/ Friday for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Jan 16, 5:04 AM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
504 AM CST Thu Jan 16 2020

KSZ030-031-043>046-061>066-074>081-084>090-171100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
504 AM CST Thu Jan 16 2020 /404 AM MST Thu Jan 16 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Wintry weather is expected to develop across across southwest,
central and south central Kansas later this afternoon and continue
through tonight and early Friday. This is expected to cause
hazardous travel conditions. There is still some uncertainty as
to expected amounts of ice accumulation. Portions of south central
Kansas could see more accumulation if freezing rain becomes more
predominant in that area. Check back for later updates.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Freezing rain: Significant risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Freezing rain and sleet are expected to be ongoing over central and
south central Kansas first thing Friday morning but the freezing rain
and sleet will be coming to an end during the morning as the storm
system moves out of the area and temperatures rise above freezing.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Elevated risk
  - Ice accumulation: Elevated risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm. Local standard time, as filed.

Ice Storm, Finney

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Finney forecast zone
Reported by
Law Enforcement
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Ice accumulation of 1/4 to 1/2 of an inch across the county.

Ice Storm, Ellis

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Ellis forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Ice accumulation of around 1/4 of an inch across the entire county.

Ice Storm, Stafford

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Stafford forecast zone
Reported by
Law Enforcement
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Ice accumulation of around 1/4 of an inch across the entire county.

Ice Storm, Seward

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Seward forecast zone
Reported by
CoCoRaHS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Ice accumulation of around 1/2 of an inch in Kismet.

Ice Storm, Comanche

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Comanche forecast zone
Reported by
CoCoRaHS
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Ice accumulation of a little less than 1/2 of an inch 12 miles northwest of Coldwater.

Ice Storm, Gray

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Gray forecast zone
Reported by
CoCoRaHS
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Ice accumulation of a little less than 1/4 of an inch 5 miles SW of Howell (just into Gray county).

Ice Storm, Ford

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Ford forecast zone
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Ice accumulation of a little less than 1/3 of an inch 5 miles north of Dodge City.

Ice Storm, Clark

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Clark forecast zone
Reported by
NWS Employee
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Ice accumulation of 1/4 of an inch 8 miles ESE of Acres.

Ice Storm, Pawnee

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Pawnee forecast zone
Reported by
Social Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Power lines were brought down by the weight of ice 4 miles NW of Rozel.

Ice Storm, Kiowa

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Kiowa forecast zone
Reported by
Social Media
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Ice accumulation of 1/3 to 1/2 inch near Haviland.

Ice Storm, Kiowa

When
January 16, 5:00 PM CST to January 17, 7:00 AM CST
Where
Kiowa forecast zone
Reported by
Social Media
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Ice accumulation of 1/3 to 1/2 inch near Haviland.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874156, 874157, 874158, 874160, 874161, 874162, 874163, 874164, 874165, 874166, 874167.